top of page
Search

Clinical Case Presentation November 2023

Prepared by: Nurulakmal Obet

Hospital Selayang

Supervisor: Dato’ Dr Tunku Muzafar Shah


Case Scenario

Mr LKL

77 year old Chinese gentleman


Comorbidities:

  • Hypertension

  • Dyslipidaemia

  • Psoriasis

  • History of stroke with right hemiparesis (Jan 2021)

  • Major Neurocognitive Disorder likely VaD – diagnosed 2021

  • Closed right intertrochanteric fracture – DHS done April 2023

Cognitive History

  • Post stroke in 2021 noted deterioration in memory

  • Short term memory loss

  • Occasionally unable to recognize families and friends

  • Able to converse with carer but slower

  • Started developing visual hallucinations (seeing strangers in the house), becoming agitated and wandering at night, knocking on doors, attempted to get out of the house

  • No depressive symptoms

  • Sleep : difficult to sleep at night

Premorbid Condition

  • Prior to stroke in Jan 2021 – independent of IADL/BADL

  • IADL – driving around, like to go out, managing own finances, able to operate smart phone and tv remote controller

  • Post stroke Jan 2021

  • IADL - (1) stop driving – could not find his way home

(2) stop playing games and using smart phone

  • BADL – need assistance (1p) and prompting to bathe, can dress and groom himself, able to self feed

Current Medication

  • T Cardiprin 100 mg OD

  • T Simvastatin 40 mg O

  • T Pantoprazole 40 mg OD

  • T Rocalcitriol 0.25 mcg OD

  • T Calcium Carbonate 1 gm OD

  • T Fosamax 70 mg weekly

  • T Donepezil 10 mg OD

  • T Escitalopram 5 mg ON


Summary of medications used



Please refer to the tables for details indication of the medication usage







Clinic Visit 27 Sept 2023

  • Came with Indonesian carer – has been with patient for 20 years

  • Complained off involuntary movements - repetitive tongue protrusion with head nodding for few months since June 2023

  • Associated with drooling from the mouth

  • Difficulty with feeding

  • No new medication introduced since May 2023

  • Denies any pain over the face, tongue, throat, gum or teeth area

  • No supplement/ over the counter / traditional medication

Further History

  • BADL - Semi dependent,

  1. Able to feed and dress self, need help and prompting with bathing and need help with personal hygiene and grooming

  • Mobility – can mobilize with Zimmer frame at home and using wheelchair outside the house

  • Mood/Behavior

  1. No depressive symptoms,

  2. No agitation and aggressiveness

  3. Visual hallucinations- on going but mild -seeing own siblings and small children

  4. Worse if the patient does not get a good night sleep

Social History

  • Married with 3 children with another 2 adopted children

  • Wife passed away for >10 years

  • Not on good term with children

  • Supported by his own savings

  • Carer – Indonesian lady

  1. Has been working for the patient for 20 years, initially helped in running food stall

  2. Started taking care of the patient in term of ADL post stroke

  3. Has an 18 year old daughter who helps with care

Physical examination

  • Calm, well-kempt

  • Good eyes contact

  • Answers relevantly, orientated to person and place, but not to time

  • BP: 132/86 P: 74

  • Lungs: clear

  • CVS: S1+ S2 no murmur

  • No pedal oedema

  1. Speech - slurred

  2. Gait – short steps, not ataxic, unsteady

  3. Noted repetitive involuntary tongue protruding with head nodding

  4. Drooling of saliva

  5. Tone: normal bilateral UL and LL

  6. Power: grade 4 bilateral UL and LL

  7. Reflexes: normal bilaterally

  8. Barbinski: equivocal bilaterally

  9. Sensation intact – proprioception and pinprick

  10. MMSE: 16/ 27 (orientation 5/10 , registration 3/3 attention 2/5, recall 0/3 language: 6/8, construction 0/1)

Investigations

  • FBS : 4.8 HBA1c: 5.8

  • WCC: 9.2 Hb: 14.2 PLT: 207

  • Urea: 3.9 Na: 142 K: 3.2 Create: 79 Mg: 0.87

  • Bilirubin: 15.4 ALT: 9.3 AST: 15 ALP: 89 Albumin: 36.2

  • Total Cholesterol: 4.5 TG: 0.9 HDL: 1.61 LDL: 2.5

Questions

  1. What is the possible diagnosis?

  2. How would you manage this?

  3. What are the management options for behavior and psychological aspect of dementia in this patient?






101 views5 comments

Recent Posts

See All

Clinical Case Presentation April 2024

Presenter: Dr Zahira Zohari Supervisor: Dr Elizabeth Chong Gar Mit We present two cases of hospitalised older adults who are both referred for the management of delirium. CASE 1 Mr JD 83-year-old Mala

Clinical Case Presentation March 2024

Name: Khoo Pei Jie Supervisor: Dr Reena Nadarajah Location: Hospital Selayang Case Scenario Mr OLK 75 year old Chinese gentleman Comorbidities: Hypertension Dyslipidimia Ischemic heart disease History

Clinical Case Presentation February 2024

Prepared by Dr Lee AV Supervised by Dr Terence Ong (Universiti Malaya Medical Centre) Background Mrs FA, a 65-year-old woman, lost her balance and fell on her right hip. She presented to the emergenc

5 Comments


https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5472076/


referring to the same article, TD can persist after withdrawal of meds — possibly due to antipsychotic or anti depressant.


using alternative agent such as clozapine for BPSD may reverse TD— but this runs the risk of marrow suppression. others include propranolol, clonazepam (potentially inappropriate meds)


Like

The symptoms may suggest tardive dyskinesia. Antipsychotics have been ceased since March 2023, and other potential medication that may cause this is SSRI. I think it's worth trying to deprescribe SSRI and try to optimise non pharmacological and patient-centered approach for BPSD.

Like

The movements may be voluntary or involuntary.


Voluntary repetitive movements can occur as part of the dementia symptomatology or just as a tic. In which case nothing really helps apart from distraction.


Such gross involuntary movements could be due to dystonia, tardive dyskinesia or choreoathetosis which could be due to drugs, cerebrovascular disease or neurodegeneration.


Citalopram has been known to cause involuntary movements (case report), while one case of donepezil and athetosis has also been reported.


This article actually teases out drugs which may cause TD: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5472076/


Rather than start something straight away, the thing to do is perhaps deprescribe and try non-pharmacological tricks such as distraction. My geriatrics approach would be stop as many drugs as you can, and…


Like

Is there any analysis out there that ranks antipsychotics and its stroke risk?

Like

This gentleman is probably having antipsychotic induced tardive dyskinesia. Prompt withdrawal of antipsychotics will be helpful.

Given the sensitivity to antipsychotics and visual hallucinations, Lewy body dementia is something worth considering. MRI brain would be helpful in this case.

As for the non cognitive symptoms of dementia, it would be good to explore the unmet needs with involvement of multidisciplinary team. Visual assessment would be great.

Unless his symptoms are potentially harmful to himself or to others, use of antipsychotics should be avoided.

Like
bottom of page